Narcan: The Nasal Spray that Could Save Your Life
Opioids (sometimes called narcotics) are a type of medicine that decreases the feelings of pain. Healthcare providers may prescribe opioids to lessen pain from:
- Long-lasting pain (like cancer)
Opioids come from the opium poppy plant that provides pain-numbing medicine. Opioids attach to your cells (receptors) found in the body and brain. They decrease pain messages sent to the brain, thereby lessening the feeling of pain.
Examples of Common Opioids
Common side effects include constipation, drowsiness, nausea, vomiting
So, What’s the Big Deal?
Let’s look at some definitions:
- Drug tolerance: your body gets used to the effects of the drug over time, and you need a higher dosage of the drug to get the same effect
- Drug dependence: your body changes when you take the drug for a long time. These changes cause you to have withdrawal when you stop using the drug. Opioid withdrawal symptoms may include:
- Increased heart rate
- Trouble getting to sleep
- Drug addiction: your body and mind can’t function without the drug causing you to seek out the drug. Opioids can create endorphins (feel-good chemicals) that your brain relies on and craves when you don’t have it.
Tolerance and dependence are expected when taking opioids. However, regular use can lead to dependence and misuse (taking opioids more than prescribed), increasing the risk of addiction, accidental overdose, and death.
In 2017, more than 47,000 deaths in the United States were from an opioid overdose. As a result, the Health and Human Services (HHS) and the President declared a public health emergency.
- 10.3 Million people misused opioids
- 2 Million people misused opioids for the first time
- 81,000 people used heroin for the first time
- Nearly 70% of the 67,367 drug overdose deaths were related to opioids
- 130 people died every day from opioid overdose
- 3.4% of high school seniors misused opioids (other than heroin) in the past year
What’s Being Done to Address the Epidemic?
- Better access to state and local prevention, treatment, and recovery services
- Better monitoring trends
- Better pain management guidelines for healthcare providers
- Better opioid overdose-reversing drugs
- Better research on pain and addiction to increase awareness
Narcan – A Nasal Spray That’s Saving Lives
Approximately every 12 minutes, someone overdoses on opioids within the U.S. To help combat this, individuals using high-dose opioids should consider keeping Narcan (a.k.a. naloxone) on hand.
Just like someone with a severe allergy keeps an epinephrine pen on hand, Narcan is kept on hand in the event of a breathing emergency from opioid use.
Common signs and symptoms of overdose include:
- Unable to wake up
- Slowed or no breathing
- Slow heartbeat
- Cold skin
- Tiny pinpoint pupils (black center in the middle of the eye)
Narcan is a nasal spray approved for the emergency treatment of an opioid overdose. It can quickly and temporarily reverse the effects of opioids and restore breathing to a normal pace allowing for extra time for emergency services to arrive and get the affected individual to the hospital.
Who Can Obtain and/or Administer Narcan?
Narcan is available at most pharmacies within the U.S. without a prescription for anyone who needs the medication (even friends and family in most cases).
The pharmacist will discuss the purpose of Narcan, how to identify a suspected overdose, and proper administration instructions before dispensing the agent so anyone requesting the nasal spray knows how to use it properly.
There are also Narcan programs that provide kits to opioid users and their friends and families who may be able to save the life of someone at risk of an opioid overdose.
Police departments, emergency medical services, and community-based health services should also have Narcan available with trained personnel in the event of a suspected overdose.
Is Narcan Safe?
Narcan is considered safe to administer in individuals suspected of opioid overdose and will have no effects if an individual does not have any opioids in their system.
Symptoms of withdrawal are possible after Narcan administration, although uncomfortable, are not life-threatening. The risk of a serious adverse reaction from Narcan is much less compared to the risk of death from an overdose.
911 MUST be called immediately upon administration of Narcan as its opioid reversal effects are short term (30 – 90 minutes) and could wear off, causing another breathing emergency. The individual will need to be monitored closely until emergency services arrive.
Be informed! If you or a loved one are taking an opioid medication (especially in high-doses), consider keeping Narcan on-hand in case of an emergency. Friends and family members should know where Narcan is stored and how to administer the nasal spray before an overdose happens.
If you or someone you know is struggling with opioid addiction, talk to your healthcare provider or call the National Drug Helpline 24/7 at 1-800-975-8435 for more information.
- ADAPT Pharma. What is NARCAN® (naloxone) Nasal Spray. https://www.narcan.com/. Published 2019. Accessed 18 June 2020.
- American Society of Anesthesiologists. What Are Opioids? - When Seconds Count. https://www.asahq.org/whensecondscount/pain-management/opioid-treatment/what-are-opioids/. Published 2020. Accessed19 June 2020.
- Centers for Disease Control and Prevention. Drug Overdose Deaths. https://www.cdc.gov/drugoverdose/data/statedeaths.html. Published 2020. Updated 2020-03-19T02:16:59Z. Accessed 19 June 2020.
- Health and Human Services. The Opioid Epidemic By The Numbers. https://www.hhs.gov/opioids/sites/default/files/2019-11/Opioids%20Infographic_letterSizePDF_10-02-19.pdf. Published 2019. Accessed 19 June 2020.
- Liu L, Pei D, Soto P. History of the Opioid Epidemic. Poison Control. https://www.poison.org/articles/opioid-epidemic-history-and-prescribing-patterns-182. Published 2018. Accessed 18 June 2020.